K2 Overdose Signs, Symptoms & Treatment | Spice Overdose

What Is a K2/Spice Overdose?

 

Synthetic marijuana, legal weed, potpourri, fake pot: all names attributed to substances of a relatively new recreational drug craze. Each of these products, including the popular brand names K2 and Spice, belong to a group of drugs referred to as the synthetic cannabinoids.

The term ‘cannabinoid’ draws its origin from marijuana, which contains compounds such as THC and CBD that bind to cannabinoid receptors in the human brain. Combined with ‘synthetic’ we are left with a Frankenstein, man-made equivalent of this common drug. But, in fact, there is no marijuana in these products at all. Brands that are selling them simply take otherwise legal plant matter and spray it with cannabinoid chemicals. This is why it has been so difficult to regulate the drug. At one time, individuals could easily acquire a packet of Spice or K2 at gas stations or smoke shops across the country. Many brands have now become illegal to sell. Though not technically cannabis, these designer drugs are touted as having the same effects and stimulating similar highs.

As mentioned, K2 and Spice were two popular brands of synthetic marijuana when the trend first began growing in popularity. Truthfully, the only difference between the two lies in their names. When the products first emerged, Spice and K2 found a niche market with individuals looking to achieve a legal high. Synthetic marijuana was particularly sought after by teenagers and young, college-age adults. It became a cheaper and readily accessible alternative to real cannabis. In addition, the chemicals themselves were not detectable in a drug test—meaning young users could partake without the worry of parental or legal repercussions.

But synthetic cannabinoids came with a dark secret. Though the intended effects of the drug mirrored those of cannabis, the unintended costs were something else entirely. Soon enough, case after case began flooding the news about the immense dangers fake weed posed. Teenagers were experiencing life-threatening results from its use.

K2, Spice, and other synthetic marijuana variants are hazardous to one’s health, resulting in substance use disorders, psychotic episodes, overdoses, and even death.

Spice/K2 Overdose | Spice/K2 Overdose Treatment, Signs, & Symptoms
Unlike with marijuana use, an overdose on K2 and Spice is possible. Not only that, but such an outcome is extremely likely. In fact, it can take as little as one sitting, even a single puff, to end up with an overdose. This is a common occurrence for one reason: chemicals in the product are not regulated or standardized. There is really no telling how much or how many of the 150+ synthetic cannabinoids are found in a single batch. The ambiguity of potencies can be deadly.

What’s more, synthetic options are different than cannabis on the chemical level. Despite this, the products are marketed as the same thing as marijuana — highlighting the harmlessness and natural quality of the drug. Nothing could be farther from the truth. Yet, those who use the substance fell for the ploy. They didn’t understand the fundamental, toxic differences between the knock-off version and the real thing. Meaning, individuals were likely to go into the experience with a warped perception and underestimation of the drug. After all, Spice and K2 can be up to hundreds of times more powerful than cannabis. These cases of mistaken identity lead some to consume amounts they may not have been used to with marijuana, to unforeseen consequences.

Even staunch opponents to marijuana will often concede some perceived benefit to its use, at the very least in a medical setting. Synthetic cannabinoids have no benefits. Which is an ironic conclusion, considering the compounds were first synthesized to study actual marijuana’s effect on the nervous system. But the intended uses were hijacked and the compounds manipulated along the way.

Both use and overuse of synthetic cannabinoids have been linked to instances of death. The most infamous case being that of David Mitchell Rozga. This young man from Iowa committed suicide in 2010 after ingesting K2 with his friends. The incident garnered international attention and became the inciting event that eventually led to criminalizing synthetic cannabinoids. Rozga gave a face to the crisis and underlined the inherent dangers of its use; perhaps the scariest of which is its tendency to produce psychotic symptoms and episodes.

Symptoms of a K2 or Spice overdose are eerily similar to that of a treacherous opioid overdose. As alluded to bove, these range from the physiological to the psychological. Such symptoms include:

  • Vomiting
  • Headache
  • Chest pain
  • Inability to speak or move
  • Memory loss
  • Numbness
  • Elevated heart rate
  • Unconsciousness
  • Seizures
  • Stroke
  • Hallucinations
  • Confusion
  • Depersonalization
  • Paranoia
  • Anxiety attacks
  • Violent or aggressive behavior
  • Suicidal thoughts or actions

Each listed symptom may vary in intensity given the amount of Spice or K2 that was consumed. Witnesses describe an overdose on synthetic cannabinoids to be especially disturbing to watch. If you, a friend, or a family member is exhibiting any signs of an overdose, seek out medical attention right away. Spice and K2 overdose victims can be a danger to themselves and others if not treated.

Because synthetic cannabinoids cannot be detected in drug screenings, it is vital that you inform the physician exactly what the victim ingested. Once the medical staff has a baseline understanding of what they are dealing with, it will become easier for them to treat. K2 and Spice overdoses are not always lethal, and thus can be easily treated with monitored care. However, for instances where life-threatening side effects emerge, there may be a need to administer sedative drugs in order to calm a patient. From here, any respiratory or cardiovascular threats will be dealt with accordingly.

A K2 or Spice addiction can be dangerous. Proactive treatment can help prevent larger issues down the line. Facilities like The Recovery Village can help you or a loved one move on from substance use disorder with medical treatment and evidence-based therapy. Call today to learn more about drug rehab for K2 or Spice. 

K2 Overdose Signs, Symptoms & Treatment | Spice Overdose
How Would You Rate This Page?
K2 Overdose Signs, Symptoms & Treatment | Spice Overdose was last modified: November 30th, 2017 by The Recovery Village